Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 26, 2006

Hyperglycemia and DKA

Question from Eagan, Minnesota, USA:

My 16 year old daughter has had type 1 diabetes for two years. She has been sick with the flu for three days with vomiting and diarrhea. We have been continuing to give carbohydrates in the form of soda and toast, giving her Humalog for carbohydrates and corrections. She is on Lantus in the evening. Her blood sugars have been between 80 and 220 mg/dl [4.4 and 12.2 mmol/L] these past few days. Could she go into DKA if her blood sugars have not been too high? She has had moderate ketones for three days. Also, what do I look for if the symptoms of DKA are so similar to the flu? We are still new at this and haven't had to deal with this situation. We have been in contact with her diabetes team, but I just wanted to know what you views on this were.

Answer:

This is a wonderful question for all to read!

You are doing the right things, fluid with carbohydrates and insulin, boluses along with the basal. It is hard to get people to continue to give insulin. It is hard to go into DKA with adequate insulin supply, so, keep up the insulin.

I usually suggest trying to give enough fluids and carbohydrates to try to make the ketones go away. Try pushing the carbohydrate containing fluids and give more insulin.

You’ll only be in trouble if she starts to vomit and can’t keep fluids down. That sometimes happens. If you are pushing fluids and the glucose stays like it has, even that isn’t a catastrophe. A little I.V. fluid fixes it as it isn’t a true ketoacidosis if you act pretty quickly. I would expect that if you continue to push fluids with carbohydrates and insulin, your daughter be just fine.

LD